Kansas, 2007

Heavy Snow in Kansas, January 20 to 21, 2007

January 20 to 21, 2007 · NWS EAX · 3 events in 3 counties and zones

A strong upper level storm system over the Desert Southwest, tracked across southeastern Kansas and central Missouri on January 20th and 21st. The storm left from 4 to 6 inches of snow across portions of extreme eastern Kansas.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A strong upper level storm system over the Desert Southwest, tracked across southeastern Kansas and central Missouri on January 20th and 21st. The storm left from 4 to 6 inches of snow across portions of extreme eastern Kansas. Gusty northwest winds caused blowing and drifting of the snow, with some drifts to 2 feet in height. Schools were closed and several traffic accidents were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jan 20, 12:31 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Jan 20, 12:31 PM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1231 PM CST SAT JAN 20 2007

.DISCUSSION...

SENT A QUICK UPDATE TO ACCOUNT FOR GOING TRENDS. NUMEROUS SNOW
REPORTS UPSTREAM AND EXPECTING THIS ACTIVITY TO PUSH INTO THE AREA THIS
AFTERNOON. CURRENT THINKING IS THAT PRECIP MAY START OUT AS LIGHT
RAIN OR DRIZZLE WITH SOME AREAS OF SLEET MIXED IN AS OBSERVED ACROSS
SOUTHERN KS AND NORTHERN OK. SFC TEMPS ACROSS THE AREA SLOWLY WARMING
TO NEAR OR SLIGHTLY ABOVE FREEZING...MAINLY ALONG AND SOUTH OF A ST
JOSEPH TO SEDALIA LINE. IN ADDITION...BOTH KOUN AND KSGF 12Z
SOUNDINGS SHOWING A FEW BRIEF WARM LAYERS BELOW 750MB WHICH WOULD
SUPPORT SOME SLEET PRODUCTION. OTHERWISE...PRECIP SHOULD QUICKLY
TRANSITION TO ALL SNOW AS COLUMN SATURATES AND WET BULBING EFFECTS
TAKE HOLD. REMAINDER OF THE FORECAST PACKAGE LOOKS IN LINE.

DEROCHE

.PREV DISCUSSION... /ISSUED 315 AM CST SAT JAN 20 2007/

STILL EXPECTING SNOW TO OVERSPREAD THE AREA THIS EVENING...NO MAJOR
CHANGES TO FORECAST...

UPPER LOW IN DESERT SOUTHWEST BEGINNING TO SLOWLY MOVE EAST THIS
MORNING AS INDICATED IN WATER VAPOR IMAGERY. SUBTROPICAL FETCH OF
MOISTURE STREAMING AHEAD INTO THE PLAINS. GFS STILL A LITTLE FASTER
THAN THE NAM WITH THE PRECIPITATION BUT THEY ARE CLOSER THAN
PREVIOUS RUNS. SOME FREEZING/FROZEN PRECIPITATION BEING REPORTED IN
TEXAS PANHANDLE AND INTO WESTERN OKLAHOMA AT THIS TIME.

CONDENSATION PRESSURE DEFICITS OF OVER 100 MB WILL NEED TO BE
OVERCOME...THE DRY AIR SHOWED UP WELL ON THE TOPEKA 00 UTC SOUNDING.
THE SOUTHWEST FLOW ALOFT WILL PUMP ENOUGH MOISTURE INTO THE AREA TO
SATURATE THE BOUNDARY LAYER BY LATE THIS AFTERNOON. MEANWHILE
ISENTROPIC LIFT ON SEVERAL SURFACES...BEGINS IN EARNEST AROUND 00
UTC THIS EVENING AND SO EXPECT SNOW TO MOVE INTO THE CWA FROM THE
SOUTHWEST BY LATE THIS AFTERNOON. THE UPPER TROUGH TAKES ON A
NEGATIVE TILT TO AID IN THE FORCING FOR ASCENT AND THE SNOW
PRODUCTION IN THE FAVORED TEMPERATURE REGION...EXPECT INTENSITY TO
INCREASE IN THE LATE EVENING HOURS. AS MENTIONED IN PREVIOUS
DISCUSSION...A DRY SLOT DEVELOPS RAPIDLY AS THE SYSTEM MATURES AND
WILL LIKELY AFFECT THE CWA BY SUNDAY MORNING IN THE SOUTHWEST AND
AROUND NOON OR A LITTLE LATER IN THE NORTHEAST.  STILL...THE 4 TO 6
INCH AMOUNTS SEEM REASONABLE GIVEN ALL THE PARAMETERS MENTIONED
ABOVE.

AFTER THE SYSTEM RAPIDLY EXITS THE AREA ON SUNDAY...SOME PATCHY
DRIZZLE OR FOG COULD LINGER INTO MONDAY MORNING AS RESIDUAL MOISTURE
AND LIGHT WINDS PREVAIL OVER THE REGION.

UPPER RIDGING AMPLIFIES UPSTREAM FOR THE MIDDLE OF NEXT WEEK SO
TEMPERATURES WILL COOL. A BIT OF A CLIPPER SYSTEM MOVES DOWN FROM
THE NORTHERN PLAINS ON WEDNESDAY...SO THERE IS A CHANCE FOR LIGHT
SNOW ON WEDNESDAY. ADOLPHSON

PREVIOUS EXTENDED DISCUSSION /ISSUED AT 424 PM CST FRI 19 JAN 2007/

POSITIVELY TILTED...DEEP LONGWAVE TROUGH WILL DOMINATE WEATHER
DURING THE EARLY PART OF THE EXTENDED PERIOD.  PHASING BETWEEN SLOW
MOVING SOUTHWEST US LOW AND SHORTWAVE FEATURE ROTATING AROUND HUDSON
BAY LOW WILL GENERATED ELONGATED SHEAR ZONE STRETCHING FROM DESERT
SOUTHWEST INTO THE OHIO VALLEY.  FORECAST AREA WILL BE LOCATED ON
CYCLONIC SHEAR SIDE OF THIS FEATURE SUNDAY NIGHT INTO MONDAY...WHICH
MAY HELP TO SQUEEZE OUT A FEW FLURRIES AS THE TROUGH AXIS PUSHES
EASTWARD.  DYNAMIC FORCING WILL BE COUNTERED BY BROAD ISENTROPIC
DESCENT...THUS KEPT PRECIPITATION CHANCES IN THE SLIGHT CHANCE
CATEGORY.  TEMPERATURE PROFILES INDICATE MAIN PRECIPITATION TYPE
WILL BE SNOW...HOWEVER LACK OF DEEP LAYER MOISTURE MAY LEAD TO
PATCHY FREEZING DRIZZLE ACROSS SOUTHERN PORTIONS OF THE FORECAST
AREA.

BEYOND MONDAY...THE BULK OF THE EXTENDED RANGE WILL CHARACTERIZED BY
NORTHWEST FLOW ALOFT AS A SERIES OF SHORTWAVE FEATURES CARVE A DEEP
LONGWAVE TROUGH OVER THE EASTERN UNITED STATES.  CONFIDENCE IS LOW
WITH RESPECT TO THE TIMING AND STRENGTH OF ANY OF THESE INDIVIDUAL
SHORTWAVE FEATURES...THUS LEFT THE FORECAST DRY FOR NOW.  THOUGH
PRECIPITATION CHANCES ARE IN DOUBT...PATTERN SUGGESTS SURGE OF
ARCTIC AIR TO INVADE FORECAST AREA DURING THE EARLY AND MIDDLE PART
OF THE WEEK. ADJUSTED TEMPERATURES BELOW SEASONAL NORMALS USING
BLEND OF COLDER GFS GRIDDED TEMPERATURES AND ENSEMBLE MEANS.  UPPER
RIDGING BUILDS EASTWARD ON FRIDAY WHICH WILL BRING A WARMING AND
MELTING TREND TO THE AREA.  EDGED TEMPERATURES CLOSER TO SEASONAL
NORMS ACROSS WESTERN PART OF CWA ON FRIDAY...BUT LEFT EAST CHILLY.

SF

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...SNOW ADVISORY FROM 6 PM SATURDAY TO 9 AM SUNDAY FOR MOZ001-
     MOZ002-MOZ003-MOZ004-MOZ005-MOZ011-MOZ012-MOZ013-MOZ014-
     MOZ015-MOZ020-MOZ021-MOZ022-MOZ023-MOZ024-MOZ028-MOZ029-
     MOZ030-MOZ031-MOZ032-MOZ033-MOZ037-MOZ038-MOZ039-MOZ040-
     MOZ043-MOZ044-MOZ045-MOZ046-MOZ053-MOZ054.

     SNOW ADVISORY FROM MIDNIGHT SUNDAY TO NOON SUNDAY FOR MOZ006-
     MOZ007-MOZ008-MOZ016-MOZ017-MOZ025.

KS...SNOW ADVISORY FROM 6 PM SATURDAY TO 9 AM SUNDAY FOR KSZ025-
     KSZ057-KSZ060-KSZ102-KSZ103-KSZ104-KSZ105.
Hazardous weather outlook, Jan 20, 1:01 PM CST, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
101 PM CST SAT JAN 20 2007

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-211915-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
101 PM CST SAT JAN 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SNOW ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 9 AM
CST SUNDAY.

PRECIPITATION SHIELD CONTINUES TO PROGRESS NORTHWARD EARLY THIS
AFTERNOON WITH NUMEROUS REPORTS OF SNOW ACROSS PARTS OF OKLAHOMA
AND KANSAS. INITIALLY...PRECIPITATION MAY START OUT AS A MIX OF RAIN
AND SNOW ALONG AND SOUTH OF A ST JOSEPH TO SEDALIA LINE.
HOWEVER...THIS WILL QUICKLY TRANSITION TO ALL SNOW OVERSPREADING THE
AREA THIS EVENING AND TONIGHT FROM EASTERN KANSAS INTO WEST CENTRAL
MISSOURI AS A WINTER STORM MOVES INTO THE AREA. SNOW INTENSITIES WILL
INCREASE LATE TONIGHT THROUGH TOMORROW MORNING.

EXPECT SNOW ACCUMULATIONS BETWEEN 4 AND 6 INCHES BY SUNDAY
MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SOME LIGHT FLURRIES AND FREEZING DRIZZLE WILL BE POSSIBLE ACROSS THE
AREA THROUGH THE BEGINNING OF THE WEEK. ONLY SMALL ACCUMULATIONS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED

In the hours before

Local storm report, Jan 20, 1:23 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
123 PM CST SAT JAN 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0117 PM     SNOW             MOUND CITY KS           38.14N 94.82W
01/20/2007  E0.5 INCH        LINN               KS   LAW ENFORCEMENT

            MODERATE SNOW

&&

HMORGAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Linn

When
January 20, 2:00 PM CST to January 21, 7:30 AM CST
Where
Linn forecast zone
Reported by
Law Enforcement
Coordinates
38.212, -94.843 (the zone’s center; the record gives no point)

Four to six inches of snow fell across the county.

Heavy Snow, Wyandotte

When
January 20, 3:00 PM CST to January 21, 8:00 AM CST
Where
Wyandotte forecast zone
Reported by
Emergency Manager
Coordinates
39.115, -94.764 (the zone’s center; the record gives no point)

Four to six inches of snow, reported across the county.

Heavy Snow, Doniphan

When
January 20, 4:00 PM CST to January 21, 8:30 AM CST
Where
Doniphan forecast zone
Reported by
Law Enforcement
Coordinates
39.788, -95.147 (the zone’s center; the record gives no point)

Four to six inches of snow, reported across the county.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 10965, 10966, 10964.